Like all Benzodiazepines, prolonged use of klonopin and its sudden cessation might lead to withdrawal symptoms. The risk is higher for anyone who has been using the drug for a longer period of time. Klonopin is the trade name of the generic drug Clonazepam. This drug belongs to the group of drugs known as Benzodiazepines.
Klonopin, like other drugs belonging to Benzodiazepines is used as anticonvulsant and muscle relaxant. It also has anxiolyctic and hypnotic properties. Klonopin is marketed around the world in different name such as Rivotril, Rivitril, Ravotril, Paxam, Petril and clonex.
Klonopin is a slow acting drug and its effects stay in the body for 18-20 hours. It is in fact, the slowest acting medicine among all the Benzodiazepines. It is highly effective and has a low rate of toxicity. But, like all medicines, klonopin also display some adverse effects on the user. Among the many side effects of Klonopin, the biggest one probably is the klonopin withdrawal symptoms.
Klonopin withdrawal symptom occurs when an user suddenly or abruptly stop taking the drug. This results in the patient displaying several physiological and psychological effects which is known as withdrawal symptoms. The frequency and the period of the withdrawal symptoms depend on the dosage and the duration of consumption. The longer the use, the severe the symptoms become.
• Anxiety and Depression
One of the most prominent and widely seen withdrawal symptoms of klonopin is anxiety and depression. Anxiety could surface as a mild mood change, panic attacks or severe depression. The period could last from two weeks to four weeks depending on the dosage.
• Nausea and vomiting
It is fairly common among patients to experience nausea and vomiting while withdrawing from klonopin. These symptoms tend to subside within weeks. Although not life threatening, persistent vomiting and nausea could lead to dehydration and exhaustion. So, contacting the doctor and getting medications to counteract the effect would be appropriate.
• Palpitations and Hypertension
Anyone, before starting to withdraw the drug should know that klonopin works by soothing the nervous system. When the drug is taken off, it might set off the nerves which results in increased heart rate and blood pressure. Palpitations can be quite disturbing and unnerving for many and coping with it without panicking would be easier if the patient is already aware of such symptoms. They eventually subside on their own, but the patient can contact the doctor so that he can monitor the events.
• Abdominal Pain and Diarrhea
These symptoms are common to most of the Benzodiazepines. The abdominal pain occurs because when the drug is withdrawn, the intestinal motility gets changed. Even constipation or diarrhea is often associated with abdominal pain which could make the situation difficult.
Klonopin is mainly used in the treatment of epilepsy. The drug provides relief to the patient by suppressing the seizures. A sudden withdrawal of the drug would cause the nerves to react abnormally resulting in seizures returning. Rarely, the condition could lead to Status Epilepticus, a state in which the seizures never stop. This, unlike other withdrawal symptoms, is a particularly life threatening one.
Other side effects of withdrawing the medicine include insomnia, psychosis, irritability, deliriums and tremors.
• The klonopin withdrawal symptoms can occur to anyone who has abruptly stopped after a prolonged use.
• People who use the drug for recreational uses are more prone to withdrawal symptoms than those who use it for medical purposes. People who use klonopin for a medical condition are always be monitored by the doctor and they tend to act according to his directions. Meanwhile, recreational users, especially abusers could display an erratic using pattern. They are more at risk of developing withdrawal symptoms due to the fact that they do not always follow medical advice.
• Children and elderly suffer most from klonopin withdrawal symptoms as their body is fragile and will take a longer time to adjust.
Withdrawal symptoms occur when the drug is stopped abruptly. So the best way to prevent it from happening is to reduce the dosages gradually before stopping it completely. Tapering of dosages is time consuming but is proved to be an effective method to restrict the withdrawal symptoms from occurring.